Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 462, NWS Midland/Odessa, TX

July 12, 2007Crane County, Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 12, 2007, 6:20 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2007, 6:20 PM CDT (23:20 UTC)
Expired
Jul 12, 2007, 7:00 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Crane County, TX, Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:25 PM CDTTSTM WND DMGGrandfalls, TXROOF BLOWN OFF BARN AND TREES DOWNED
Jul 12, 6:25 PM CDTTSTM WND GST 69Royalty, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 122323
SVRMAF
TXC103-371-475-130000-
/O.NEW.KMAF.SV.W.0462.070712T2320Z-070713T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WARD COUNTY IN WEST TEXAS...
  WEST CENTRAL CRANE COUNTY IN WEST TEXAS...
  EXTREME NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST EAST OF COYANOSA...
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  THORNTONVILLE...
  GRANDFALLS...
  ROYALTY...
  
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN 
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3123 10275 3130 10302 3158 10308 3162 10262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:01 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 3:01 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT THU JUL 12 2007

.DISCUSSION...
CONVECTION IS ONCE AGAIN ONGOING ACROSS THE HIGHER TERRAIN OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. ACTIVITY HAS ALSO MANAGED TO
CONTINUE/DEVELOP ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO
WHERE WATER VAPOR ANIMATION REVEALS A PLUME OF MOISTURE INTACT.
THE NAM/WRF SEEMS TO HAVE A BETTER HANDLE ON THE CONVECTION AND WE
HAVE FOLLOWED IT/S SOLUTION FOR THE REMAINDER OF THE AFTERNOON AND
TONIGHT. RAIN CHANCES HAVE BEEN RAISED FOR THE MOUNTAINS AND
ADJACENT PLAINS THROUGH TONIGHT. SIMILAR TO YESTERDAY...WE EXPECT
ACTIVITY TO GRADUALLY DECREASE IN COVERAGE WITH THE LOSS OF
DAYTIME HEATING. ON FRIDAY...THE SHORT RANGE MODELS CONTINUE TO
SUGGEST A COLD FRONT WILL AFFECT THE REGION. THE MODELS HAVE NOW
BACKED OFF THE ARRIVAL OF THE FRONT INTO THE NORTHERN PERMIAN
BASIN UNTIL LATE MORNING...WITH THE GFS DELAYING IT/S ARRIVAL EVEN
LATER. CONVECTION ALONG THE BOUNDARY STILL APPEARS LIKELY AND THIS
ARGUES FOR THE NAM/WRF SOLUTION IN KEEPING THE FRONT FARTHER SOUTH
THAN THE GFS. WE HAVE RAISED POPS SLIGHTLY FOR THE FRIDAY THROUGH
SATURDAY PERIOD GIVEN THE PRESENCE OF A FRONTAL BOUNDARY... WELL
ABOVE NORMAL MOISTURE AND WEAK MID-LEVEL SHORTWAVES EMBEDDED IN
THE NORTHWEST FLOW ALOFT. HEAVY RAIN WILL CONTINUE TO BE A CONCERN
WITH THIS ACTIVITY AND WE HAVE CONTINUED TO MENTION THIS IN THE
HAZARDOUS WEATHER OUTLOOK. NORTHWEST TO NORTHERLY MID-LEVEL FLOW
CONTINUES THROUGH THE WEEKEND AS A RIDGE OF HIGH PRESSURE CENTERED
ACROSS SOUTHERN UT/NORTHERN AZ CONTINUES TO STRENGTHEN. WE WILL
NEED TO MONITOR FOR MCS ACTIVITY IN THIS REGIME...BUT CONFIDENCE
IS NOT YET HIGH ENOUGH TO GIVE POPS A SIGNIFICANT INCREASE OVER
THE PREVIOUS FORECAST. NORTHERLY MID-LEVEL FLOW GRADUALLY
TRANSITIONS TO NORTHEASTERLY EARLY NEXT WEEK WITH MEDIUM RANGE
MODELS SUGGESTING MID-LEVEL TROUGH/LOW DEVELOPMENT OVER TEXAS. THE
GFS RETROGRADES THIS FEATURE INTO WEST TEXAS...HOWEVER THE ECMWF
KEEPS THIS FEATURE TO THE EAST OF OUR REGION. WE HAVE NOT
INCREASED POPS AT THIS TIME AND WILL WAIT FOR A LITTLE BETTER
MODEL CONSISTENCY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  92  70  90  /  10  30  30  20
CARLSBAD NM                71  95  71  95  /  30  30  40  30
DRYDEN TX                  73  97  74  95  /   0  10  30  30
FORT STOCKTON TX           74  96  72  92  /  10  20  30  30
GUADALUPE PASS TX          68  94  67  88  /  30  30  50  30
HOBBS NM                   70  92  69  93  /  20  30  30  20
MARFA TX                   60  89  65  87  /  20  20  30  30
MIDLAND INTL AIRPORT TX    73  94  71  91  /  10  30  30  20
ODESSA TX                  75  93  72  92  /  10  20  30  20
WINK TX                    75  99  73  96  /  10  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

10/06
Hazardous weather outlook, Jul 12, 2:09 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU JUL 12 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
209 PM CDT THU JUL 12 2007 /109 PM MDT THU JUL 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...THE DAVIS
MOUNTAINS AND THE NORTHWESTERN PERMIAN BASIN. THE MOST FAVORED
AREA FOR THUNDERSTORM ACTIVITY WILL BE SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND
HEAVY RAINFALL. FLASH FLOODING OF FLOOD PRONE AREAS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MOST OF THE AREA FRIDAY AND SATURDAY. THE MOST FAVORED AREA FOR
THUNDERSTORM DEVELOPMENT WILL BE SOUTHEAST NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN. HEAVY RAINFALL AND FLASH FLOODING WILL
BE THE MAIN THREATS FROM THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 2:03 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT THU JUL 12 2007

TXZ074-122000-
DAVIS/APACHE MOUNTAINS AREA-
203 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN AND NORTHERN JEFF
DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF MCDONALD
OBSERVATORY AT 203 PM CDT...MOVING NORTHEAST AT 15 MPH.  ANOTHER
STRONG THUNDERSTORM WAS LOCATED AT THE INTERSECTION OF STATE ROUTE
118 AND STATE ROUTE 166 OR ABOUT 10 MILES NORTHWEST OF MCDONALD
OBSERVATORY

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN EASTERN AND NORTHERN JEFF DAVIS COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 4:14 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU JUL 12 2007

TXZ057-122215-
VAN HORN AND HIGHWAY 54 CORRIDOR-
414 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF LOBO AT 414 PM
CDT...MOVING NORTHEAST AT 10 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN SOUTHWESTERN CULBERSON COUNTY INCLUDING MOTORISTS ON U S
HIGHWAY 90 AROUND 10 MILES SOUTH OF VAN HORN SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.  MINOR FLOODING OF LOW LYING AND FLOOD PRONE
AREAS IS ALSO POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 5:45 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT THU JUL 12 2007

TXZ057-058-258-122345-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
545 PM CDT THU JUL 12 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON
COUNTY...13 MILES SOUTHEAST OF PINE SPRINGS. STORM MOVEMENT WAS
NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:53 PM CDTSevere Thunderstorm WarningMAFPresidio67 min
Jul 12, 1:53 AM CDTRiver Flood WarningMAFPresidio7 hr
Jul 12, 1:53 AM CDTRiver Flood WarningMAFPresidio7 hr
Jul 12, 2:51 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis54 min
Jul 12, 4:27 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Jul 12, 6:49 PM CDTSevere Thunderstorm WarningMAFEctor56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.